URL of this page: //medlineplus.gov/ency/article/002696.htm

Deodorant poisoning

Deodorant poisoning occurs when someone swallows deodorant.

This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

The harmful ingredients in deodorant are:

  • Aluminum salts
  • Ethyl alcohol

Deodorant may contain other harmful substances.

Where Found

Various deodorants contain these ingredients.

Symptoms

Symptoms of deodorant poisoning include:

If deodorant gets in your eye, burns to the eye may occur.

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

If the person swallowed deodorant, give them water or milk right away, unless a provider tells you not to. DO NOT give water or milk if the person has symptoms that make it hard to swallow. These symptoms are:

  • Vomiting
  • Convulsions
  • A decreased level of alertness

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
  • Endoscopy. Camera placed down the throat to see burns in the esophagus and the stomach.
  • Fluids through a vein (by IV)
  • Medicines to treat the effects of the poison
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

How well someone does depends on the amount of poison swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.

Severe poisoning is unlikely.

References

Caraccio TR, McFee RB. Cosmetics and toilet articles. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 100.

Kleinschmidt K, Schwarz E. Toxic inhalants. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 87.

Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.

Update Date 10/14/2015

Related MedlinePlus Health Topics